Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 64, NWS State College, PA

July 16, 2018Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 16, 2018, 8:17 PM EDT for Warren County, Pennsylvania. It was in force for 73 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2018, 8:17 PM EDT (00:17 UTC)
Expired
Jul 16, 2018, 9:30 PM EDT
In force
73 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Warren County, PA

The radar

The Buffalo radar (KBUF), 131 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 8:35 PM EDTTSTM WND DMGExcelsior Corner, PAUPROOTED TREE NEAR THE INTERSECTION OF TOWER LANE AND CAMPBELL HILL RD
Jul 16, 8:40 PM EDTTSTM WND DMG4 Wnw Althom, PATREE DOWN ON THE 4700 BLOCK OF DAVEY HILL RD
Jul 16, 8:45 PM EDTTSTM WND DMG1 Sse Matthews Run, PASEVERAL LIMBS DOWN IN THE 2400 BLOCK OF MATHEWS RUN RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 790 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
790 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1365 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

868 
WUUS51 KCTP 170017
SVRCTP
PAC123-170130-
/O.NEW.KCTP.SV.W.0064.180717T0017Z-180717T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
817 PM EDT MON JUL 16 2018

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Warren County in north central Pennsylvania...

* Until 930 PM EDT.

* At 816 PM EDT, severe thunderstorms were located along a line
  extending from Clymer to Lottsville to near Youngsville to 10 miles
  southwest of Chapman State Park, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Warren, Sheffield, Columbus, Youngsville, Russell, Spring Creek,
  Scandia, Lottsville, Grand Valley, Warren South, Garland, Kinzua
  Dam, Chapman State Park, Tidioute, Sugar Grove, Starbrick,
  Clarendon and Bear Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent cloud to ground lightning is occurring with these storms. 
Move indoors immediately. Lightning is one of nature's leading 
killers. Remember, if you can hear thunder, you are close enough to 
be struck by lightning.

Torrential rainfall is also occurring with these storms, and may 
lead to flash flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 4200 7892 4183 7892 4183 7895 4174 7895
      4163 7938 4163 7949 4172 7955 4188 7961
      4200 7960
TIME...MOT...LOC 0016Z 237DEG 21KT 4203 7961 4192 7944 4181 7934 4165
7931

HAIL...0.88IN
WIND...60MPH
 
$$

Lambert
1 follow-up statement
489 
WWUS51 KCTP 170040
SVSCTP

Severe Weather Statement
National Weather Service State College PA
840 PM EDT MON JUL 16 2018

PAC123-170130-
/O.CON.KCTP.SV.W.0064.000000T0000Z-180717T0130Z/
Warren PA-
840 PM EDT MON JUL 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR NORTHERN WARREN COUNTY...

At 839 PM EDT, severe thunderstorms were located along a line
extending from near Jamestown West to 7 miles southwest of Frewsburg
to Russell to near Chapman State Park, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Warren, Youngsville, Russell, Scandia, Lottsville, Warren South,
Kinzua Dam, Chapman State Park, Sugar Grove, Starbrick, Clarendon and
Bear Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is also occurring with these storms, and may 
lead to flooding of poor drainage areas and some small streams. Do 
not drive your vehicle through flooded roadways.

&&

LAT...LON 4200 7892 4183 7892 4183 7895 4174 7895
      4171 7929 4176 7938 4189 7951 4200 7960
TIME...MOT...LOC 0039Z 244DEG 31KT 4201 7933 4196 7923 4192 7916 4173
7914

HAIL...1.00IN
WIND...60MPH
 
$$

Lambert

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:33 PM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jul 16, 3:33 PM EDT, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service State College PA
333 PM EDT Mon Jul 16 2018

.SYNOPSIS...
Very warm and humid weather will persist into Tuesday. Showers
and thunderstorms will precede a cold front which will move
through during the day on Tuesday. Canadian high pressure will
follow and bring a refreshing change back to much lower humidity
and near to slightly below normal temperatures for the second
half of the week.

&&

.NEAR TERM /UNTIL 2 AM TUESDAY MORNING/...
Best convection so far is off the lake breeze just to our NW.
These are inching eastward thru time. The few cells which
managed to pop off the highest terrain have died quickly. They
were nearly motionless, so anything which can grow up through
the cap of warm air aloft could make very heavy rain. 91/72 here
at the office at 2 PM. Some of the hottest and muggiest we've
seen this summer.

Additional storms are expected to grow before sunset, but then a
short break later this evening and early tonight. Expect more
widespread convection to move in/develop over the NW after
midnight.

&&

.SHORT TERM /2 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
A cold front will reach the northwest mountains around or very
shortly after sunrise Tuesday morning and take much of the
daylight hours to get past Lancaster Co. However, about half of
the area will be dry after 18Z. High PWAT air, increasing deep
layer shear (20-30 kt) and the cold front may lead to strong
thunderstorms depending on the amount of sunshine. SPC has
a portion of east Central PA in a marginal risk for severe. Most
likely timing for the strongest storms would be generally
during the afternoon hours when heating meets up with the front,
forcing and modest shear. Maxes will be highest in the SE, but
most places won't be more than 3-4F away from their normals.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Drier air and building pressure behind the cold front Tuesday
night into Wednesday helps clear things out and drop high
temperatures Wednesday about 5 degrees over Tuesday - but
biggest change will be that lowering dewpoints will make humidity
levels become notably more comfortable.

High pressure over PA Wednesday night will bring the coolest
morning of the week before it slided east off the coast on
Thursday. Flow aloft will shift from northwest to southwest and
surface winds will turn southeast. GFS hints at a marine layer
moving into lower Susq Thursday night and a return of higher dew
points may bring some patchy morning fog.

Next system slowly approaches by late Friday but stalls over the
Great Lakes as inverted trough develops on top of it. This
system will slowly work eastward into the Northeast over the
weekend bringing a return of unsettled weather. A weak low
center trying to form on the coastal front off the Carolinas
Saturday progged to move north to just of the Delmarva for
Sun/Mon, enhancing shower/tstm threat for eastern half of CWA.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
A few showers/storms have popped up, but only a very few. BFD is
the terminal with the highest chc for a storm this evening. But,
JST and AOO are also close to some tall cu which have started on
the highest ridges. While some of the sun-supported storms will
die off, the larger-scale forcing and approach of a cold front
will keep isold-sct storms going through much of the night,
mainly in the NW. Not much fog is expected tonight with mild
temps and at least 50pct cloud cover in most places.

The cold front may reach KERI around sunrise and then slow a
little as it should take most of the day to get thru KLNS. But,
BFD should be dry aft 15Z and UNV/JST/AOO may be dry by 18Z.
Some storms with gusty winds and heavy rain are expected, mainly
in IPT, MDT and LNS where peak heating will meet up with
CFROPA. IFR is poss in any of the storms.

Drier and less humid conditions start Tues morning in the NW and
evening in the SE and last for the rest of the week.

.Outlook...

Wed-Fri...AM valley fog N, otherwise, no sig wx expected.

Sat...SHRA/TSRA poss vcty warm front.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...RXR
AVIATION...Dangelo
Hazardous weather outlook, Jul 16, 4:05 AM EDT, 16 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
405 AM EDT Mon Jul 16 2018

PAZ004>006-010-011-037-170815-
Warren-McKean-Potter-Elk-Cameron-Tioga-
405 AM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Strong to possibly severe thunderstorms with gusty winds are
possible later today and tonight ahead of an approaching cold front.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ028-036-056>059-063>066-170815-
Juniata-Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-
York-Lancaster-
405 AM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Maximum heat index values could approach 100 degrees during the
afternoon and early evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to possibly severe thunderstorms with gusty winds are
possible Tuesday afternoon along a cold front. Heavy rain with these
thunderstorms may be enough to cause localized flooding issues.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-017>019-024>027-033>035-041-042-045-046-049>053-170815-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Somerset-Bedford-Fulton-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
405 AM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability of hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to possibly severe thunderstorms with gusty winds are
possible during the late morning and early afternoon hours on
Tuesday along a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 16, 6:52 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service State College PA
652 PM EDT MON JUL 16 2018

PAZ017-018-162345-
Northern Centre PA-Clearfield PA-
652 PM EDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD AND CENTRE
COUNTIES UNTIL 745 PM EDT...

At 649 PM EDT, Doppler radar indicated a strong thunderstorm over
Osceola Mills, moving northeast at 50 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Philipsburg, Osceola Mills, Chester Hill, Houtzdale, North
Philipsburg, South Philipsburg, Sandy Ridge, Black Moshannon State
Park, Morrisdale, West Decatur, Grassflat, Brisbin, Kylertown and
Wallaceton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near and area lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4109 7815 4096 7788 4084 7807 4076 7830
      4087 7839
TIME...MOT...LOC 2249Z 239DEG 49KT 4082 7829

Lambert
Special weather statement, Jul 16, 7:21 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service State College PA
721 PM EDT MON JUL 16 2018

PAZ010>012-017-170015-
Northern Clinton PA-Cameron PA-Clearfield PA-Elk PA-
721 PM EDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ELK...CLEARFIELD...AND
CAMERON COUNTIES UNTIL 815 PM EDT...

At 720 PM EDT, Doppler radar indicated a strong thunderstorm 7 miles
south of Hicks Run, moving northeast at 15 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Benezette, Hicks Run, Medix Run and Driftwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding of small streams and poor drainage areas in
towns. Do not drive your vehicle through flooded roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4113 7821 4113 7841 4121 7844 4133 7839
      4147 7825 4141 7808 4131 7794
TIME...MOT...LOC 2320Z 213DEG 9KT 4126 7823

Lambert
Special weather statement, Jul 16, 7:26 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service State College PA
726 PM EDT MON JUL 16 2018

PAZ006-170030-
Potter PA-
726 PM EDT MON JUL 16 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF POTTER COUNTY UNTIL 830
PM EDT...

At 726 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Whitesville to near Genesee. Movement was
northeast at 25 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Genesee, Harrison Valley, Ulysses and Oswayo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4200 7761 4193 7761 4184 7770 4185 7798
      4193 7807 4200 7805
TIME...MOT...LOC 2326Z 244DEG 23KT 4202 7769 4193 7792

Lambert
Local storm report, Jul 16, 7:33 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
733 PM EDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     1 ENE FLINTON           40.72N  78.49W
07/16/2018                   CAMBRIA            PA   911 CALL CENTER

            A FEW DOWNED TREES AND POWER LINES, ONE OF WHICH FELL
            ON A VEHICLE ON THE 800 BLOCK OF GILL HOLLOW RD.

&&

EVENT NUMBER CTP1801974

JRB
Special weather statement, Jul 16, 7:46 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service State College PA
746 PM EDT MON JUL 16 2018

PAZ004-170045-
Warren PA-
746 PM EDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL 845
PM EDT...

At 746 PM EDT, Doppler radar indicated a strong thunderstorm over
Enterprise, moving northeast at 20 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Grand Valley, Garland and Tidioute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4189 7947 4171 7913 4163 7924 4163 7961
      4173 7961
TIME...MOT...LOC 2346Z 222DEG 16KT 4164 7954

Lambert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:07 PM EDTAreal Flood AdvisoryCTPPotter3 hr
Jul 16, 8:32 PM EDTSpecial Weather StatementCTPPotter58 min
Jul 16, 9:23 PM EDTFlash Flood WarningCTPMcKean, Potter, Tioga112 min
Jul 16, 9:33 PM EDTSpecial Weather StatementCTPTioga42 min
Jul 16, 9:59 PM EDTSpecial Weather StatementCTPTioga31 min
Jul 16, 10:04 PM EDTSevere Thunderstorm WarningCTPTioga41 min
Jul 16, 11:47 PM EDTAreal Flood WarningCTPPotter, Tioga6 hr
Jul 17, 6:31 AM EDTSpecial Weather StatementCTPCambria74 min
Jul 17, 7:15 AM EDTSpecial Weather StatementCTPCambria75 min
Jul 17, 8:51 AM EDTSpecial Weather StatementCTPLycoming24 min
Jul 17, 9:29 AM EDTSpecial Weather StatementCTPColumbia46 min
Jul 17, 12:14 PM EDTSpecial Weather StatementCTPFulton46 min
Jul 17, 12:55 PM EDTSpecial Weather StatementCTPDauphin35 min
Jul 17, 1:19 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Dauphin, York116 min
Jul 17, 1:40 PM EDTSpecial Weather StatementCTPLebanon35 min
Jul 17, 2:30 PM EDTAreal Flood AdvisoryCTPLancaster3 hr
Jul 17, 2:48 PM EDTSpecial Weather StatementCTPLancaster27 min
Jul 17, 3:16 PM EDTSpecial Weather StatementCTPCentre44 min
Jul 17, 4:12 PM EDTSpecial Weather StatementCTPLycoming33 min
Jul 17, 7:35 PM EDTSpecial Weather StatementCTPFranklin55 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.